Hail, Cuyahoga
- When
- May 22, 1:01 PM EST to 1:10 PM EST
- Where
- Cuyahoga County, Parma Hgts
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.380, -81.770
Penny sized hail was reported.
A cold front moved across northern Ohio causing showers and thunderstorms to develop. A severe thunderstorm watch was issued for much of the area during the early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved across northern Ohio causing showers and thunderstorms to develop. A severe thunderstorm watch was issued for much of the area during the early afternoon. Several severe thunderstorms were reported during the middle and late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 22, 12:47 PM EST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 147 PM EDT Tue May 22 2018 .SYNOPSIS... A warm front will settle just north of the area today as low pressure moves over western Lake Erie by this afternoon. A cold front will move east across the area this afternoon as the low tracks into upstate New York by this evening. High pressure will slowly build east across the region tonight through Thursday, shifting east of the region by Friday. && .NEAR TERM /THROUGH WEDNESDAY/... Updated for Severe Thunderstorm Watch 0115 valid until 9PM EDT. Original discussion... Based on latest surface observations, the warm front has lifted north through most of the area early this morning, with the exception of the Toledo area. Rain showers are quickly diminishing across the eastern part of the area, with mainly dry conditions across the western half of the area. Expect this trend to continue eastward, with mainly dry conditions for several hours this morning. Some of the hi-res guidance develops some widely scattered/isolated showers throughout the morning, so have held on to some slight chance pops through the morning across the area. Low pressure will move east across Michigan this morning into northwest Ohio by this afternoon, accelerating eastward across the area through the afternoon and pushing a cold front east through the area. Showers and thunderstorms are expected to develop again ahead of the cold front/low, with pops ramped back up into the mid chance and low likely range early to mid afternoon. Another conditional severe threat is in place for this afternoon ahead of the cold front. Guidance suggest steady destabilization throughout the day, building to a peak of 1500-2000 j/kg MLCAPE along and southeast of the I-71 corridor ahead of the cold front late this afternoon. Deep layer shear and lapse rates are fairly marginal, however there looks to be a brief window of better shear before diurnal stabilization, as a mid level short wave and belt of enhanced 500mb flow spreads southeast across the region, closer to 00Z. There could be a brief period of more organized multicellular convection, with a bit of a damaging wind/hail threat southeast of the I-71 corridor between 5 PM and 10 PM, and the current SPC Day 1 marginal risk area is appropriate at this time. The front will quickly push east of the area tonight, with high pressure building into the area overnight. Rain showers will generally end across the area from 03-06Z, with dry conditions for the rest of the overnight through Wednesday. As far as temperatures, have bumped temps up a degree or two, closer to the warmer MOS for highs today. No major changes to temps tonight or Wednesday. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... High pressure should be overhead Wednesday night and with light winds and relatively low dew points, forecast low temperatures will be on the low end of guidance, generally upper 40s and lower 50s. Lake breezes will probably persist on Thursday, otherwise forecast temperatures will be above seasonal normals given the air mass and the high sun angle this time of year. The surface high should be east of the area on Friday but the ridge axis aloft is progged to remain overhead. Some return moisture is likely but with no trigger, would not expect diurnal convection. By Saturday there will be a better chance for showers/storms as the trough aloft slides across the Great Lakes. Temperatures should reach the lower/mid 80s by Saturday unless there are more clouds and showers than I think. && .LONG TERM /SATURDAY THROUGH MONDAY/... There remains a lot of questions for much of the holiday weekend. The amount of deep moisture from the south is in question as some of the models keep it mostly bottled up in the south. The timing of the next front is also in question as some of the models wash the front out as the ridge aloft is progged to build again by early next week. The forecast will have slightly higher pops during the day versus night due to diurnal considerations but will not pin point a forecast period for anything higher than "chance" pops at this time. The forecast will be on the warm side of guidance given the air mass on Sunday but will cool it down just a bit by Monday in the event that the weak front has pushed through and the wind may have veered more ENE. && .AVIATION /18Z Tuesday THROUGH Sunday/... Cold front just SE of Tol area with broken line of showers developing ahead of it, from Lake Erie SW into Central IN. It will become the focus of convection later this afternoon. Convection should push SE of forecast area by 00z. Stratus deck MVFR with areas of IFR will develop behind the front overnight. Skies gradually scatter out from the NW late tonight as high pressure builds over the Great Lakes. High pressure will remain over the forecast area into the weekend. OUTLOOK...VFR. && .MARINE... A cold front will cross Lake Erie late today. Winds have been easterly early this morning but will become more southeast and then southwest ahead of the front veering westerly late today and early tonight behind the front. Winds and waves are not expected to be very strong, probably not as strong as the east winds have been, so winds and waves will remain below small craft advisory conditions despite the frontal passage. High pressure will slide across the lower Great Lakes midweek, moving east of Lake Erie by Friday. Winds will come around SSW by Friday. A weak cold front will sag south across the northern lakes on Saturday, likely crossing Lake Erie on Sunday with a chance of showers and thunderstorms and winds shifting more northeasterly. The timing and details of the weekend system are low confidence at this point. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Greenawalt NEAR TERM...DJB/Greenawalt SHORT TERM...Kosarik LONG TERM...Kosarik AVIATION...DJB MARINE...Kosarik
Hazardous Weather Outlook National Weather Service Cleveland OH 912 AM EDT Tue May 22 2018 OHZ020>023-029>033-037-038-047-231315- Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning- Morrow-Holmes-Knox- 912 AM EDT Tue May 22 2018 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon and evening ahead of an approaching cold front. Some of the thunderstorms may be strong to severe. The greatest threat will be from damaging winds. The thunderstorms may also produce brief heavy rain which may cause ponding of water and minor flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-OHZ003-006>014-017>019-027-028-036-089- PAZ001>003-231315- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Wyandot-Crawford-Marion-Ashtabula Lakeshore- Northern Erie-Southern Erie- 912 AM EDT Tue May 22 2018 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Cleveland radar (KCLE), 8 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
11 thunderstorm wind, 9 hail. Local standard time, as filed.
Penny sized hail was reported.
Thunderstorm winds knocked several trees down near the intersection of Bennett Road and York Road blocking the road. Other limbs were reported down across North Royalton and some fencing was blown down at an athletic field on Wallings Road.
Quarter sized hail was observed.
Quarter sized hail was reported.
Hail the size of half dollars was observed.
Thunderstorm winds downed several trees and large limbs.
Thunderstorm winds downed a tree along State Route 11 just west of Johnston.
Thunderstorm winds downed a tree.
Thunderstorm winds downed a tree west of Chatfield near the intersection of Kennedy Road and State Route 103.
Thunderstorm winds snapped a large tree limb.
Thunderstorm winds downed a tree on Orr Road.
Thunderstorm winds downed a tree on Lemert Road.
Penny sized hail was observed.
Quarter sized hail was reported near the intersection of U.S. Highway 250 and Interstate 71.
Penny sized hail was observed.
Thunderstorm wind gusts snapped several poles along State Routes 39 and 96 in Shelby. Widespread power outages were reported.
Penny sized hail was reported.
Thunderstorm wind gusts downed four utility poles.
Penny sized hail was observed.
Thunderstorm winds downed two trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756827, 756883, 756825, 756828, 756829, 756830, 756886, 756889, 756893, 756831, 756892, 756891, 756833, 756834, 756832, 756885, 756835, 756826, 756836, 756837.